Medications causing "mental symptoms". Are there Elder drug specialists? sites? ideas?

Follow
Share

Discovered many routine ones cause these problems. Several meds: Oxybutin, Pepcid, plavix, all can cause thinking issues and other "dementia" symptoms especially in older people. So why do the doctors put seniors on these meds in the first place.

about 1 month after mom started oxybutin (because insurance would no longer pay for detrol LA) she actually had problems with paranoia and hallucinations...we did not realize the meds were causing this. And it took about 4 months to realize this. In the meantime we thought we had a much bigger problem.

The local hospital does not carry any acid reducers except pepcid which, according to mom's neurologist, can cause mental confusion. So doesn't the hospital realize this?

I know the forms you get with new scripts tell you all sorts of things but if there is a problem that tends to happen with this age group, shouldn't we know that? Isn't there a list or something?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
2

Answers

Show:
Huge thanks on the Pepcid information.
I just recently found out Nitroglycerin is only effective for a short time. Mom had been on it for the last 25+ years.
I would say yes it is pure laziness and inept doctors. They are the same as any other profession, rife with incompetence and lack of work ethic. It seems to be the trend these days.
Every once in awhile you get fortunate enough to find a doctor with both ethics and knowledge who isn't afraid to use them. They are a treasure to be cherished.
Helpful Answer (1)
Report

Is your mother seeing a geriatrician?

Once we didn't realize that children were not just smaller adults but had their own special needs. Pediatrics grew out of our increased knowledge. Similarly, many people still don't realize that the oldest generation is not just older adults but have their special needs. Geriatricians have been trained specifically in issues unique to elders.

That would be my starting point for getting better care for Mom.

Why do doctors use these drugs with bad side effects? I suppose sometimes it is laziness or ignorance, but ideally they have weighed the benefits and risks and think the drug is worth trying. But the patient should be told to report any changes that might be side effects, and not continue indefinitely on drugs that cause more harm than good.

Remember that each drug was developed for a reason and does good for most patients. But care must be taken to monitor results. And only ONE drug should be started at a time, to be able to connect the side effect to the cause.

Also keep in mind that just because a drug CAN cause "thinking issues" and a person taking the drug has "dementia-like symptoms" doesn't mean the drug is the cause. It could actually be dementia. But the first thing to try is discontinuing suspicious drugs, under a doctor's supervision.

I really advise switching Mom to a geriatrician if she isn't seeing one already.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.